Tapering Off Mirtazapine
Posted 08 March 2012 - 05:14 PM
I am trying to get off mirtazapine. I suffer from anxiety and depression. I was on up to 22.5 mg per day for about 6 weeks, but not really feeling much better on it and suspicious it may be contributing to my early morning wakeups. Its also definitely making me hungry.
I reduced my dose from 22.5 to 15 mg for 1 week, then to 7.5 mg. After 6 nights at 7.5, started having some pretty acute anxiety today. I am going to hold at 7.5 for a few more days if I can tough it out and the anxiety goes away. The trouble is that the smallest pill available (I think) is 15 mg, scored, so its hard to go below 7.5. I am going to try to cut the half pills in half with a razor blade. Has anyone heard of smaller pills available or had any experience cutting them down? It looks like its going to be hard to cut them.
Also I am surprised that my anxiety is kicking up 7 days after cutting the dose. With the 37 hour half life I would have thought it would have hit me sooner. Has anyone had this experience and does anyone have any ideas on how to get through it without adding klonopin or some other drugs in?
Posted 08 March 2012 - 07:16 PM
Also, a 37 hour half life means it'll take around a week to clear your system, so this does make some sense in terms of the delayed anxiety effect you're experiencing.
I'd invest in a pill cutter rather than a razor blade since the pills are so dense with a hard coating (don't want to get cut yourself). I've chopped them down to 3.75, before, but I had to be very careful and still had some of them crumble.
Hard to suggest anything to help with the anxiety you're experiencing upon discontinuation (if it is, in fact, from discontinuation) if you don't want to try other meds. The only things that come to mind are CBT, meditation, and exercise.
Edit: Forgot to add that 15mg is the smallest dosage per pill that I know of. Also, are you getting enough sleep? I know that it's one of the known symptoms upon discontinuation, but it could also be exacerbating your anxiety.
Edited by Rockie, 08 March 2012 - 07:23 PM.
AD's: Prozac, Zoloft, Paxil, Luvox, Celexa, Cymbalta, Effexor, Lexapro, Wellbutrin, Remeron, Emsam, Imipramine, Nortriptyline,Trazodone, Viibryd, Nefazadone
AED's: Topomax, Trileptal, Klonopin, Ativan, Lamictal, Oxazepam, Triazolam
Other: Buspar, Ambien, Nadolol, Propranolol, Pramipexole, Hydroxyzine
"The pink ones keep you from screaming".
- Grandpa Simpson
Posted 08 March 2012 - 08:10 PM
FWIW, it took quite a bit after getting completely off the medication for withdrawal to go away for me. I know it has a reputation of having little to no withdrawal, but there are the lucky few who have a rough time. Assuming that 1) you have clearance from your doc to quit it, and 2) you aren't at risk for any life-threatening issues getting off, I would reserve judgement for a month or two and then evaluate how you are doing off of the med. I thought I would never be able to get rid of it, but what I thought was recurring symptoms ended up being withdrawal. Of course, YMMV.
Posted 09 March 2012 - 05:03 AM
I have used klonopin for anxiety and insomnia with a decent effect. I have been on the merry go round of trying to get off klonopin, getting insomnia and then going on mirtazapine a couple of times. I can use one to get off the other, but can't get off either without getting back on the other.
I never had an issue with insomnia or early wake ups or even anxiety until I started on the antidepressants, which is what makes me think that although mirtazapine helps me get 6 hours of sleep, it make be whats making me wake up with anxiety.
Posted 09 March 2012 - 01:22 PM
As far as coping with the withdrawal, for me I just rode it out and dealt with the insomnia. Most nights I didn't even sleep at all, but eventually it got better. Unfortunately, I got in the habit of not sleeping until the wee hours of the morning, and I am just breaking out of that. The latter part is my own stupid fault and not the medication.
If you're stuck between a rock and a hard place with your meds, it may be time to give the pdoc a call (if you haven't already) and have him/her help you come up with a plan.
Posted 10 March 2012 - 06:38 AM
Given that I take the mirtazapine at night and it helps me fall asleep I am reluctant to try it during the day.
Last night I happily was able to sleep. I took 7.5 of mirtazapine and 100 of trazodone as well as some valerian root. This was a pleasant surprise because when I recently tried trazodone for sleep after stopping klonopin it didn't work at all. So I will stay the course at 7.5 and try to taper to 3.75 later. I was happy to find that cutting the pills into quarters with a pill cutter seems to work pretty well when I tried it today.
I have been in touch with my pdoc, he thinks the insomnia/anxiety is a recurrence of symptoms rather than withdrawal. I think I disagree. The only way to know in any event will be to persevere with the tapering as long as I can tolerate and see where I end up.
Posted 12 March 2012 - 04:18 AM
Anyone have any thoughts on the potential interaction of valerian with mirtazapine? I know it has a strong effect on UGT but it seems that mirtazapine is metabolized by CYP2D6, CYP1A2, and CYP3A4, I can't find anything to suggest UGT plays a role. It seems that valerian has some inhibition of some of the cytochromes above but the conclusions I have read is that it is not likely to have much clinical significance.
Posted 12 March 2012 - 05:35 AM
According to NIH, Valerian interacts majorly with all CNS depressants and moderately with:
Medications changed by the liver (Cytochrome P450 3A4 (CYP3A4) substrates)
Some medications are changed and broken down by the liver. Valerian might decrease how quickly the liver breaks down some medications. Taking valerian along with some medications that are broken down by the liver can increase the effects and side effects of some medications. Before taking valerian, talk to your healthcare provider if you are taking any medications that are changed by the liver.
Of course we all know interactions don't automatically mean you can't do it, but since Remeron is metabolized by the pathways specifically called out in the drug interactions for Valerian, it's enough to think about it and weigh the pros and cons.
Remember: Supplements are drugs too, and if it's strong enough to help you, it's strong enough to have side effects and potentially major interactions.
Posted 18 March 2012 - 06:46 PM
I'm just asking to clarify.
I'm especially interested in how Remeron has worded/not worked for you because I am thinking of asking my doctor for Remeron and have been researching it. We seem to share problems and some medications - I suffer from severe anxiety and depression and Remeron, from what i have been reading, seems to help many people with both.
If your anxiety is worse now - does this mean it WAS helping with your anxiety?
I'm wondering why you didn't go up to 30mg, or even wait to try 45mg - only because I have read that there is a big difference (for some) between the (15mg, 30mg, 45mg) dosages, with the higher having less side effects for many.
I am also on Klonopin and Trazodone for anxiety/insomnia, but took myself off Traz. and reduced Klon. to see if my depression would improve (it has not).
I gather you are just trying to get off all meds?
Also had that thought and did recently, which I have done many times before (never helps me). I am getting more anxious and depressed as i age and after many years of many medications my anxiety is 100 x worse than when i started, so i understand that certain meds can make anxiety worse, anyway, there are lots of things that have made it worse for me and it is lasting, so i'm still looking for a good med-based solution. My tolerance for Klonopin was that 8mg/day didn't do much at all.
I weened off Trazodone and Klonopin, and Wellbutrin (correctly, took my time) but i still cannot leave my apt. due to anxiety, even though i am back on meds, was hoping at least one would improve (anxiety or depression) but nothing, continues to worsen.
So my next thought is to try Remeron ... so I'm wondering why you want to stop so badly or trying a higher dose?
Posted 20 March 2012 - 03:47 AM
It also does make me hungry and seems to give me some muscle aching. Running is my only form of effective therapy and the muscle aches are interfering with that.
I am afraid to try a higher dose, quite honestly. I seem to have worsened when I increased from 15 to 22.5 and any med change seems to be followed by 1-2 weeks of worsening after I cut the dose back down. No med seems to work "as advertised" for me, mirtazapine included. Most people sleep like logs on it, not me. So I have no faith that it will be better at a higher dose.
Currently I have weaned off the trazodone and valerian and I am only on 3.75 of mirtazapine at night for about 8 days. Going to cut it in half again tonight. Currently not sleeping any better .
Posted 21 March 2012 - 09:24 AM
i'd love to know if you fine anything that does work for you.
Posted 27 March 2012 - 04:22 AM
I also upped my fish oil dose recently, now taking about 2 gms of epa a day. I have also been on magnesium (slo mag) 2 pills twice a day, and a multivitamin. Can't tell if this stuff is doing nothing or preventing me from withdrawing from mirtazapine a lot worse. Certainly not a miracle depression cure.
I keep telling myself, one day at a time, tomorrow will be better.
0 user(s) are reading this topic
0 members, 0 guests, 0 anonymous users
Keep Crazymeds on the air. Donate some spare electronic currency you have floating around The Cloud
Don’t worry about actually buying one. Windows shop and share the designs you’d like to buy or find worthy of ridicule. What else are you doing now? Working? Sure you are.